Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 21, 2021Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 21, 2021, 7:30 PM EDT for Lexington County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 7:30 PM EDT (23:30 UTC)
Expired
Jun 21, 2021, 8:00 PM EDT
In force
30 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 24 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS82 KCAE 212330
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
730 PM EDT Mon Jun 21 2021
 
SCZ020-021-027-028-220000-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-
730 PM EDT Mon Jun 21 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...northwestern Lexington...southeastern Newberry and
northwestern Richland Counties Until 800 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor... 

At 729 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Dreher Island State Park, or 7 miles west of
Lexington, moving northeast at 20 mph.

  HAZARD...gusty winds 30 to 40 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Columbia, Lexington, Irmo, Highway 6 at Lake Murray Dam, VC Summer
Nuclear Station, Red Bank, St. Andrews, Jenkinsville, Harbison State
Forest, Dreher Island State Park, Ballentine, Chapin, Gilbert,
Summit, Little Mountain, Peak, Cedar Grove Fire Station, South Shore
Marina, Oswald Park and Bundrick Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 47 and 53.
 Interstate 26 between mile markers 87 and 104.

LAT...LON 3419 8103 3388 8131 3396 8154 3407 8147
      3408 8150 3430 8132
TIME...MOT...LOC 2329Z 214DEG 26KT 3400 8136 

$$

CJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 21, 2:20 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 2:20 PM EDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
220 PM EDT Mon Jun 21 2021

.SYNOPSIS...
A cold front will move into the region Tuesday and may stall
just south of the area through Thursday. Showers and
thunderstorms are expected ahead of the front. With the front
near the area through midweek, expect scattered showers and
thunderstorms mainly in the afternoon with temperatures below
normal. Typical summer time diurnally driven showers and
thunderstorms expected by next weekend as temperatures rise to near
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Much less is going on today, thankfully, making it a quieter
forecast period overall. Claudette is a Tropical Storm again, and is
off the coast of the Mid-Atlantic, quickly moving to the northeast.
This is being filled by another low pressure approaching the region
with a cold front dragging along it as well. To our south, there is
a high pressure located across the northeastern Gulf of Mexico. In
the immediate term, this is causing our greatest sensible weather -
breeziness. Don't be surprised if you see gusts between 20 and 30
mph this afternoon. A deep trough is digging into the central and
eastern US, driving the aforementioned low and cold front towards
us. This is beginning to drive some moisture return into the region
and southern US in general, which is sparking showers in central GA.
Expecting these to survive and impact the CSRA within the next
several hours and last through the evening. There is a chance that
they make it into the Midlands, but guidance is more bullish on the
showers only lasting into the CSRA. Temperatures have generally been
tricky today, especially with copious low clouds across the CSRA.
These have started to lift across the region, and should allow highs
in the upper 80s and lower 90s.

Tonight, the low and cold front will slowly begin moving towards the
region. Clouds will be increasing through the evening and overnight
hours ahead of this, with an increase of showers expected later
tonight. Moisture will increase, and a weak vort max/low level jet
should begin developing showers by around 09z. Thunderstorms should
be isolated or non-existent with this, as MUCAPE is forecast to be
near 0 across the region. This should keep it merely showery across
the area. Either way, expect precipitation to continue increasing in
coverage through 12z, with showers likely thereafter heading into
your Tuesday. Winds should stay elevated overnight, between 8 and 12
mph. Lows should stay up in the low 70s across the region under
cloudy skies and strong winds.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday and Tuesday night...Broad but amplified upper trough
over the eastern CONUS during the period. Several embedded short
wave troughs expected to move through the trough through the
day. Air mass expected to be quite moist with ensembles
indicating precipitable water back up to near or above 2
inches...highest in the southeast Midland. This is the result of
a strong southwest low level jet near 30 to 40 knots at 850mb
early in the morning. Instability expected to be weak to
moderate. Cold front approaching late in the day with some
enhanced moisture flux convergence noted. Deep layer shear
appears marginally strong mainly across the north Midlands near
the front. Model Pops are high so expect widespread showers and
a few thunderstorms. SPC has region in marginal risk of severe
thunderstorms. Given high precipitable water, potential for
heavy rain...so flooding will be a concern. Temperatures
expected to be cooler than normal in the low 80s with extensive
clouds and showers.

Tuesday night...Front moves through in the early evening with
showers diminishing from northwest to southeast. Overnight min
temps in the mid to upper 60s.

Wednesday and Wednesday night...Front stalls near the area. The
blended pop guidance is higher than the deterministic. There is
another short wave trough moving through the base of the
longwave and may be a trigger. Moisture will be more limited to
the northwest. The NBM suggests the front may hang up or shift
back into the area. Think lower pops across the north Midlands
and chance pops in the CSRA and southeast Midlands. Front to the
south and surface pressure ridge building into the western
Carolinas from the northeast. So, temperatures below normal
with max temps in the low to mid 80s and min temps in the low to
mid 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Pressure ridge to the north extending into the western and
central Carolinas through Friday. The northern and western cwa
should have enough dry air to help inhibit rainfall in those
area on Thursday with the deeper moisture to the southeast.
Moisture advection/isentropic lift from the coast Friday into
the weekend as low level flow becomes south/southeast. With
moisture expected to begin moving back into the area into the
weekend, expect that rain chances will return through the
weekend although diurnally driven. Temperatures near normal.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected through the period, with some MVFR cigs
possible towards the end of the period.

Pesky ceilings across the CSRA remain in place, but are gradually
lifting and scattering out as temperatures warm across the region.
Expect MVFR soon after 18z at these sites. Elsewhere, we are seeing
predominantly wind issues, with frequent gusts upwards of 20 knots
across all sites. This will continue through the period, with a
strong pressure gradient staying in place overnight. Some showers
are possible at AGS/DNL between 21z and 03z this evening, but I'm
not confident enough in the coverage to even put VCSH in there.

Clouds should gradually begin increasing across the region, as a
cold front and low pressure approach the region. Expecting winds
overnight to become slightly less gusty but generally stay between
10 and 15 knots across the region. Clouds should start in the mid
and upper levels, gradually lowering as the night goes on. Some
showers should begin moving into the region by around 09z, and these
should increase in coverage thereafter. Additionally, there is some
guidance beginning to point towards MVFR cigs developing along with
this. I am not as confident in that, so I have placed a general
SCT020 deck alongside OVC035 and -SHRA approaching the terminals
between 10z and 12z. Rain and thunderstorms are expected tomorrow,
but to keep things simple, the -SHRA should suffice for now given
thunderstorms will likely be a late morning/early afternoon
issue.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 21, 3:43 AM EDT, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
343 AM EDT Mon Jun 21 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-220745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
343 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  A cold front will through the area Tuesday and Tuesday night,
  with potential thunderstorms with strong winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 21, 7:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
730 PM EDT Mon Jun 21 2021

SCZ020-021-027-028-220000-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-
730 PM EDT Mon Jun 21 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...northwestern Lexington...southeastern Newberry and
northwestern Richland Counties Until 800 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 729 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Dreher Island State Park, or 7 miles west of
Lexington, moving northeast at 20 mph.

  HAZARD...gusty winds 30 to 40 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Columbia, Lexington, Irmo, Highway 6 at Lake Murray Dam, VC Summer
Nuclear Station, Red Bank, St. Andrews, Jenkinsville, Harbison State
Forest, Dreher Island State Park, Ballentine, Chapin, Gilbert,
Summit, Little Mountain, Peak, Cedar Grove Fire Station, South Shore
Marina, Oswald Park and Bundrick Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 47 and 53.
 Interstate 26 between mile markers 87 and 104.

LAT...LON 3419 8103 3388 8131 3396 8154 3407 8147
      3408 8150 3430 8132
TIME...MOT...LOC 2329Z 214DEG 26KT 3400 8136

CJR

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.